Pfizer vaccine: does the second dose cause more side effects?

Published by Cécile D. · Published on 19 May 2021 at 11h46 · Updated on 19 May 2021 at 18h32
Headache, fever, shivers, fatigue… More and more French are complaining about disturbing side effects after they have been given the second dose of the Pfizer – BioNTech vaccine. According to doctors, there is nothing to be worried about.

On social networks, many people report the same experience: after being given the second dose of the Pfizer vaccine, they have felt very heavy adverse effects, so much that sometimes, they have had to call in sick. These testimonies are more and more common: patients are surprised they are suffering from such strong adverse effects, while they did not even suffer when given the first injection.

Fever, headache, intense fatigue, shivers, local pain… These mild side effects do not worry doctors. They decipher this very well-known phenomenon documented by specialists to reassure patients that may be worried about testimonies made by vaccinated people.

Interviewed by our peers from Le Parisien, 65-year-old Françoise explains she has been given the second dose in February. The day after the injection, she felt “shivers in [her] entire body”. “It was impressive, I struggled holding a bowl so much I was shivering”, she remembers. These effects only lasted for three to four days, and were easily neutralized with Paracetamol.

On Twitter, a user called Marilyn-Audrey G was complaining: “I’ve just been given my second dose of vaccine. DAMN, I feel like I’m stoned for four hours”. Same thing for another user tweeting: “ALRIGHT, the second dose earned me a day off and the feeling I was literally DYING but this is important: be vaccinated”.

Although impressive, these side effects are not dangerous. It is even normal to feel them after the second dose: this shows the vaccine is working, experts say.

Bordeaux University Hospital pharmacology unit head Mathieu Molimard explains in Le Parisien that “from the first dose, you learn how to react, and there have not been many antibodies yet. The second time, the army is ready and the reaction is going to be even stronger. As if the body way saying: ‘I already know you’”.

This phenomenon had been already reported in 2020, when vaccination campaigns started. According to studies, 47% of 16-55 y.o. said they felt tired after the second dose, and 59% after the second Pfizer shot. Headaches are found in 42% of cases after the second dose, and shivers in 35% of cases. Similar statistics have been reported in other vaccines.
Doctors know this phenomenon and call it “reactogenicity”. It is caused by the body’s defense mechanisms initiated when learning to fight a virus thanks to vaccine.

These side effects have been widely reported to medical bodies. As of April 29, the ANSMNational Medicines Safety Agency – reports 10,016 cases of adverse effects in 10,193,913 first injections, and 6,927 cases in 5,619,371 second injections.

These statistics are yet not fully reliable, as many people do not report mild side effects. Furthermore, “the point of pharmacovigilance is to look for likely severe adverse effects, as if they were looking for a needle in a haystack. Not finding themselves drowning in cases of fever or light or even mild fatigue”, Doctor Molimard explains.

Practical information

Comments
Refine your search
Refine your search
Refine your search
Refine your search